Can nitrous oxide cause paralysis?
Nos, or laughing gas, might pose relatively limited health risks in small doses. But that doesn’t mean it can't cause serious problems.
When Kerry Donaldson started having the odd nos (N₂O) balloon at the weekends, she never thought it would result in her becoming paralysed. The 25-year-old former receptionist from East London was originally “doing it on and off, usually at the weekends,” she told Kennedy News. “It was a social thing.” That was in 2017, but over the next three years her habit gradually escalated to the point that she was having three-day sessions blasting through 600 balloons a week.
(By the way, if you can’t be arsed reading the rest of this article, here’s the vital takeaway: If you’re smashing nos and you feel weird, tingling hands and feet or a loss of sensation in your legs, don’t mess around: get medical attention straight away. If you’re interested in why nos has become more dangerous recently, read on.)
After a mammoth balloon sesh, Kerry wouldn’t be able to hold down food or water. She’d sleep for 12 hours. “Then I’d wake up and do it all over again,” she recalls. “It’d be like a cycle.” In 2020, three years after she started using laughing gas, Kerry began to feel numbness in her hands and legs. She quit the balloons after the doctors advised her that her excessive consumption had resulted in a vitamin B12 deficiency. “I was put on B12 injections,” she says. In 2018, researchers in New York noted the link between caning nos and B12 deficiencies resulting in spinal cord damage and muscle wasting.
In January this year, Kerry was hospitalised again and told that an MRI scan had shown that the B12 deficiency had resulted in “a disc bulge in her lower back” and nerve damage. This has left her wheelchair-bound and dependent on her family for round-the-clock care. In the UK, nos is the second most popular drug (after weed) for people aged 18 – 24. Let’s be real: it’s relatively harmless in small doses, but that doesn’t mean that it’s not going to fuck you up if you abuse it. Doctors hope Kerry will get better with time, but there’s no guarantee. Her case is not an isolated one, it’s an example of how the harm of nos has increased recently.
People are using more nos than ever and it’s partly down to changes in the way it’s sold. Now, it’s not just the traditional whippets (that contain 8g of N₂O for around £12, and sold on easily accessible websites) that create that never-ending chorus – whoosh, whoosh, “two for a fiver”, whoosh – on high streets in the early hours.
The most dominant way it’s sold at the moment is in much bigger canisters (containing a whopping 640g for £20 – 30). There’s ginormous 2000g canisters available now, too (for around £80) which look like the nitrous equivalent of those massive cups of Coca-Cola on the film Supersize Me. That’s the nuclear bomb of nitrous; enough to make an entire club clatteringly dizzy. The people who cleaned up after Notting Hill Carnival this year reported that they removed 3.5 tonnes of 640g canisters after the event – four skips full.
“I’ve seen two young people completely paralysed, unable to walk,” Dr Nikos Evangelou, a neurologist at Nottingham University Hospital, told The Sun this week. “I’m seeing five to six youngsters a week on average with some degree of damage. It’s tragic and terrifying. Many of those with early symptoms – tingling hands and feet and unsteadiness – don’t seek help,” Evangelou added.
“They need to know this is the start of something incredibly serious, and they need to stop before permanent damage is done.” Also this week, Dr. David Nicholl, consultant neurologist at Birmingham Hospitals NHS Trust, published a message on Twitter about “an epidemic of young people coming into hospital because of nitrous oxide abuse”.
“Most users inhale small quantities of nitrous oxide occasionally, perhaps one to three balloons in a session, a few times a year,” a report from the European Monitoring Centre for Drugs and Drug Addiction, published this week, concluded. “Although it is not possible to define a ‘safe’ level of use, and this kind of consumption will not be risk free, it appears to pose limited health risks in comparison with more intensive patterns of use.”
But for those who get hooked it can be a different story. “There is also a small, but significant, increase in the number of people who use greater quantities of the gas more frequently and for longer periods of time,” the report continues. “It is unclear what dose causes chronic toxicity, although the greater the amount used, the greater the risk. Most cases of poisoning involve regular or heavy use.”
So, what is “heavy use”? According to the Dutch Poison Centre, it is “the use of 50 or more balloons in a single session”. If you’re consuming nos at that rate, you’re dancing with self-destruction. Side note, always use a balloon – never inhale directly from the canister. The gas comes out intensely cold (-40C degrees) and can damage your throat.
“I didn’t understand the damage that [nos] could cause,” Kerry reflects. “I didn’t think it would harm me. I was uneducated on the subject.” Nos might have had a reputation as broadly one of the safer recreational drugs because it is, but only if you don’t abuse it. Like all drugs, it needs to be respected.